Severe liver injury after treatment with the leukotriene receptor antagonist zafirlukast

John F. Reinus, S. Persky, J. S. Burkiewicz, D. Quan, N. M. Bass, T. J. Davern

Research output: Contribution to journalArticle

61 Citations (Scopus)

Abstract

Background: In registration trials, zafirlukast, an asthma medication, caused asymptomatic elevated aminotransferase levels in up to 5% of participants. Until now, however, no cases of severe hepatitis attributed to zafirlukast have been reported. Objective: To report the clinical characteristics of three patients with severe hepatitis due to zafirlukast. Design: Case report. Setting: One community hospital and two university hospitals. Patients: Three middle-aged women taking zafirlukast, 20 mg twice per day. Intervention: Discontinuation of zafirlukast therapy in three patients, steroid therapy in two patients, and orthotopic liver transplantation in one patient. Measurements: Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis other than drug toxicity, and liver biopsy in two patients. Results: Patient 1 recovered spontaneously, had a severe relapse after inadvertent rechallenge with the medication, and ultimately made a complete recovery. Patient 2 developed subfulminant hepatic failure and required liver transplantation. Patient 3 developed severe hepatitis that improved after treatment with corticosteroids. Liver tissue was available from two patients and showed histologic changes commonly associated with drug reactions. Conclusion: Patients receiving zafirlukast may develop severe liver injury and should be observed for signs and symptoms of hepatitis.

Original languageEnglish (US)
Pages (from-to)964-968
Number of pages5
JournalAnnals of Internal Medicine
Volume133
Issue number12
StatePublished - Dec 19 2000

Fingerprint

Leukotriene Antagonists
Liver
Wounds and Injuries
Hepatitis
Therapeutics
Transaminases
Liver Transplantation
zafirlukast
Community Hospital
Liver Failure
Hematologic Tests
Drug-Related Side Effects and Adverse Reactions
Bilirubin
Signs and Symptoms
Adrenal Cortex Hormones
Asthma
Steroids

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Reinus, J. F., Persky, S., Burkiewicz, J. S., Quan, D., Bass, N. M., & Davern, T. J. (2000). Severe liver injury after treatment with the leukotriene receptor antagonist zafirlukast. Annals of Internal Medicine, 133(12), 964-968.

Severe liver injury after treatment with the leukotriene receptor antagonist zafirlukast. / Reinus, John F.; Persky, S.; Burkiewicz, J. S.; Quan, D.; Bass, N. M.; Davern, T. J.

In: Annals of Internal Medicine, Vol. 133, No. 12, 19.12.2000, p. 964-968.

Research output: Contribution to journalArticle

Reinus, JF, Persky, S, Burkiewicz, JS, Quan, D, Bass, NM & Davern, TJ 2000, 'Severe liver injury after treatment with the leukotriene receptor antagonist zafirlukast', Annals of Internal Medicine, vol. 133, no. 12, pp. 964-968.
Reinus JF, Persky S, Burkiewicz JS, Quan D, Bass NM, Davern TJ. Severe liver injury after treatment with the leukotriene receptor antagonist zafirlukast. Annals of Internal Medicine. 2000 Dec 19;133(12):964-968.
Reinus, John F. ; Persky, S. ; Burkiewicz, J. S. ; Quan, D. ; Bass, N. M. ; Davern, T. J. / Severe liver injury after treatment with the leukotriene receptor antagonist zafirlukast. In: Annals of Internal Medicine. 2000 ; Vol. 133, No. 12. pp. 964-968.
@article{a1148dcd5ddb4493b7f7bda3457d652d,
title = "Severe liver injury after treatment with the leukotriene receptor antagonist zafirlukast",
abstract = "Background: In registration trials, zafirlukast, an asthma medication, caused asymptomatic elevated aminotransferase levels in up to 5{\%} of participants. Until now, however, no cases of severe hepatitis attributed to zafirlukast have been reported. Objective: To report the clinical characteristics of three patients with severe hepatitis due to zafirlukast. Design: Case report. Setting: One community hospital and two university hospitals. Patients: Three middle-aged women taking zafirlukast, 20 mg twice per day. Intervention: Discontinuation of zafirlukast therapy in three patients, steroid therapy in two patients, and orthotopic liver transplantation in one patient. Measurements: Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis other than drug toxicity, and liver biopsy in two patients. Results: Patient 1 recovered spontaneously, had a severe relapse after inadvertent rechallenge with the medication, and ultimately made a complete recovery. Patient 2 developed subfulminant hepatic failure and required liver transplantation. Patient 3 developed severe hepatitis that improved after treatment with corticosteroids. Liver tissue was available from two patients and showed histologic changes commonly associated with drug reactions. Conclusion: Patients receiving zafirlukast may develop severe liver injury and should be observed for signs and symptoms of hepatitis.",
author = "Reinus, {John F.} and S. Persky and Burkiewicz, {J. S.} and D. Quan and Bass, {N. M.} and Davern, {T. J.}",
year = "2000",
month = "12",
day = "19",
language = "English (US)",
volume = "133",
pages = "964--968",
journal = "Annals of Internal Medicine",
issn = "0003-4819",
publisher = "American College of Physicians",
number = "12",

}

TY - JOUR

T1 - Severe liver injury after treatment with the leukotriene receptor antagonist zafirlukast

AU - Reinus, John F.

AU - Persky, S.

AU - Burkiewicz, J. S.

AU - Quan, D.

AU - Bass, N. M.

AU - Davern, T. J.

PY - 2000/12/19

Y1 - 2000/12/19

N2 - Background: In registration trials, zafirlukast, an asthma medication, caused asymptomatic elevated aminotransferase levels in up to 5% of participants. Until now, however, no cases of severe hepatitis attributed to zafirlukast have been reported. Objective: To report the clinical characteristics of three patients with severe hepatitis due to zafirlukast. Design: Case report. Setting: One community hospital and two university hospitals. Patients: Three middle-aged women taking zafirlukast, 20 mg twice per day. Intervention: Discontinuation of zafirlukast therapy in three patients, steroid therapy in two patients, and orthotopic liver transplantation in one patient. Measurements: Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis other than drug toxicity, and liver biopsy in two patients. Results: Patient 1 recovered spontaneously, had a severe relapse after inadvertent rechallenge with the medication, and ultimately made a complete recovery. Patient 2 developed subfulminant hepatic failure and required liver transplantation. Patient 3 developed severe hepatitis that improved after treatment with corticosteroids. Liver tissue was available from two patients and showed histologic changes commonly associated with drug reactions. Conclusion: Patients receiving zafirlukast may develop severe liver injury and should be observed for signs and symptoms of hepatitis.

AB - Background: In registration trials, zafirlukast, an asthma medication, caused asymptomatic elevated aminotransferase levels in up to 5% of participants. Until now, however, no cases of severe hepatitis attributed to zafirlukast have been reported. Objective: To report the clinical characteristics of three patients with severe hepatitis due to zafirlukast. Design: Case report. Setting: One community hospital and two university hospitals. Patients: Three middle-aged women taking zafirlukast, 20 mg twice per day. Intervention: Discontinuation of zafirlukast therapy in three patients, steroid therapy in two patients, and orthotopic liver transplantation in one patient. Measurements: Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis other than drug toxicity, and liver biopsy in two patients. Results: Patient 1 recovered spontaneously, had a severe relapse after inadvertent rechallenge with the medication, and ultimately made a complete recovery. Patient 2 developed subfulminant hepatic failure and required liver transplantation. Patient 3 developed severe hepatitis that improved after treatment with corticosteroids. Liver tissue was available from two patients and showed histologic changes commonly associated with drug reactions. Conclusion: Patients receiving zafirlukast may develop severe liver injury and should be observed for signs and symptoms of hepatitis.

UR - http://www.scopus.com/inward/record.url?scp=0034687835&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034687835&partnerID=8YFLogxK

M3 - Article

C2 - 11119397

AN - SCOPUS:0034687835

VL - 133

SP - 964

EP - 968

JO - Annals of Internal Medicine

JF - Annals of Internal Medicine

SN - 0003-4819

IS - 12

ER -